List of my supplement reactions caused by induced deficiencies

(Updated Sept 2020.) When I first wrote this post I was still operating under the assumption that my health issues were due to nutritional deficiencies caused by 31 years of undiagnosed celiac disease. Since then I have identified as the culprit systemic inflammation and liver damage caused by lead, mold, and iron poisoning. I spent far more time than I should have on the nutritional therapy angle, but what can you do.

I did discover some interesting interactions during my experiments, and I record here the ones I am most confident about. I had a lot of success treating many complaints, but the unrecognized environmental damage slowly overwhelmed it all … note all the “headaches, insomnia, suppressed breathing” entries.

As I’ve mentioned in more than a few posts, reactions to supplements are most often NOT caused by poisoning or developing a so-called “tolerance.” Rather, it’s simply that you’ve lowered one of that nutrient’s cofactors (or competitors) too far and induced deficiency symptoms. You can find lists of these “synergists and antagonists/inhibitors” on Acu-cell.com’s nutrition pages. The site doesn’t supply that info for the B vitamin entries, but B vitamins are mentioned in the cofactor lists of all the other nutrients.

Below is a list of supplement reactions I’ve experienced over the years, with links to related posts where applicable. I did not experience each reaction every time. For the first few years of my bio-hacking thrill-fest I was laboring under the assumption that my B-complex vitamin provided plenty of B vitamins, when in fact such formulations almost always include vitamins that are in a near-useless form for a significant percentage of people (B1, B2, B6, B12, folic acid). On top of that, they don’t include anywhere near enough biotin, folate, or B12.

Nutrient supplementReactionCaused by induced deficiency of. . .
B11. low mood, dry skin
2. cracked lips, dry eyes
1. magnesium
2. B2
B2 eye floaters degrades hyaluronic acid?
B5insomniaa common reaction due to effect on adrenals
B6headaches
B12fatigue
Biotinacnea classic B5 interaction apparently
Ceye floatersdegrades hyaluronic acid?
Calcium1. suppressed breathing
2. heart laboring
vitamin K worked for a short time for both
D31. headaches
2. suppressed breathing
1. B1
2. Vitamin K for a time
E1. headaches
2. suppressed breathing
folic acid fatigue, spacinesslowered folate, the active form of folic acid, by deactivating methylfolate supplement
iron1. headache
2. acne
3. vertigo
4. insomnia
5. hypothyroid
1.
2. zinc
3. vitamin A
4.
5. zinc
vitamin Kinsomnia at higher doses
magnesiumnausea, headaches
methylfolate high histamine
Omega-3 essential fatty acidsheadaches, insomnia
probioticsinsomnia
seleniumsuppressed breathing
[wptb id=6896]

5 thoughts on “List of my supplement reactions caused by induced deficiencies

  • me!

    I have similar reactions to same supplements. For insomnia you might try potassium (lite salt is a start but also contains chloride so watch for problems with too much chloride and then try potassium gluconate). limit salt intake while testing.

    Potassium will help with the dry skin and lips too.
    (be aware parasite infection can inhibit potassium metabolism, if potassium helps you sleep but makes makes you puffy/edema this is a sign.)

    I get insomnia with omega 3 and supplementing GLA in the form of primrose helps.

    Have you tried floradix for iron. I get insomnia too but this form actually helps me sleep deeper and remember dreams.

    • Marjorie

      I’ve tried potassium before for insomnia. I made broth by boiling parsley, potato peels, celery, etc. It helped my sleep a tiny bit but soon it became apparent that my body can’t produce enough salt to be messing with that kind of potassium intake.

      Thanks for the info on GLA — it never occurred to me to try that. Before I started taking a ton of omega-3, omega-6s worsened my seizures, so I had a mental block against them. Perhaps it was just that the omega-6s were lowering too-low omega-3s, which was corrected later. Then maybe I overcorrected with omega-3s at the expense of 6s. I did find a discussion about this on a Paleo forum. So many experts say omega-6s are bad, but it must be possible to have a deficiency in them. Anyway, I’ll try it.

      I have also tried the Floradix, but don’t remember if having a different effect than regular iron supps. I am also intrigued by the parasite idea and am just starting to look into it. (And I will get back to you by email soon.)

  • Steph

    Do you ever get tempted just to go back to only food (sans gluten) for a time? Silly question, probably. I guess it’s tempting for me as I’ve been much, much (add muches) less scientific about my approach to supplements, and I wonder if I’ve made myself worse off in some ways. I love the mental health benefits, but I wonder if the neuropathy I’m finally paying attention to, and the floaters that are getting worse, are the result of throwing so many supplements on the pile, or the wrong ones, or the wrong balance.

    Thank you for the note above about floaters and hyraluronic acid, I’ll look into this. BTW regarding floaters, I am going to try the moon gazing approach. Because what could it hurt?

    • Marjorie

      Fo shoh. I do that several times a year for several weeks or months. For one thing, as the family’s 2nd-gen orthomolecular self-experimenter (let’s call her 2Gose) told me years ago, how you feel after you STOP a supplement is just as important to your data as how you feel when you’re taking it. For another, sometimes you get sick of everything. I figure it’s my body telling me it needs a reset.

      Discovering that a supplement brings out another deficiency symptom is extremely annoying, but I don’t know how you’d know the correct balance to avoid it without a lot of experimenting, since everyone’s bodies and nutrient backgrounds are so different. You can minimize it by not going crazy with megadoses, like CERTAIN people (ahem) do.

      Let me know how moon gazing goes.

    • Steph

      I keep forgetting to moon gaze, so nothing to report. However, on a different topic, if your readers are dealing with neuropathy in their feet, I’ve read that alpha lipoic acid can help, and after less than a week of taking 200 mg a day, I can attest that it seems to help quite a bit. Symptoms nearly gone (and it was getting a bit hard to drive there – kinda nerve-wracking).

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.